Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 367, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 4, 1998, 12:29 PM CDT for Clark County, Comanche County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 12:29 PM CDT (17:29 UTC)
- Expired
- Oct 4, 1998, 1:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Clark County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 12:50 PM CDT | Hail 1 | Ashland, KS | |
| Oct 4, 1:00 PM CDT | Hail 1 | Protection, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2066 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 15.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 041729 RRA SVRDDC KSC025-033-041830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1229 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN CLARK COUNTY IN SOUTHWESTERN KANSAS COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 130 PM CDT * AT 1227 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF ASHLAND OR 19 MILES SOUTHWEST OF PROTECTION MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED PROTECTION BY 1250 PM CDT BUTTERMILK BY 1255 PM CDT LAKE COLDWATER BY 105 PM CDT COLDWATER BY 105 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:15 AM CDT, 9 hours 14 minutes earlier.
Area forecast discussion, Oct 4, 3:15 AM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 AM CDT SUN OCT 04 1998 ...MAIN CHALLENGE IS POPS FIRST PERIOD... 06Z SFC ANALYSIS INDICATED SFC WARM FRONT ALONG THE KANSAS/OKLAHOMA BORDER. 00Z SUN ANALYSIS INDICATED A 85H WARM FRONT IN THE SAME VICINITY WITH ANOTHER 85H WARM FRONT ACROSS THE KANSAS/NEBRASKA BORDER. BELIEVE FRONTS WILL CONTINUE TO LIFT NORTH THIS MORNING AS STRONG S/W ENERGY SEEN ON WATER VAPOR IMAGERY IN FOUR CORNERS REGION CONTINUES TO PUSH EAST WITH BEST PRESSURE FALLS ATTM ACROSS NORTHERN KANSAS. WILL GO HIGHEST POPS TSRA ACROSS THE NORTH IN BEST WAA THE LONGEST AND THIS AREA WILL BE ALONG TRACK OF SFC LOW AS IT PULLS OUT OF COLORADO. WILL MENTION 30-40 POP GCK...DDC..LBL...P28 DUE TO STRONG LLVL WAA AND THEN DRY LINE PASSAGE. WILL MENTION POSSIBLE SEVERE WORDING FROM GCK...LBL EAST DUE TO IMPRESSIVE WIND PROFILES. WILL MENTION SLGHT CHC TSRA IN AM IN FAR WEST AS THEY SHOULD BE DRY LINED BY AFTERNOON. FOR TEMPS WILL GO ABOVE GUIDANCE WHICH IS IN LINE WITH PREVIOUS SHIFT AS WARM FRONT LIFTS NORTH AND WARM 85H TEMPS ADVECT NORTH FROM TEXAS. WILL MENTION AREAS OF FOG AND DRIZZLE THIS MORNING ACROSS THE BOARD BEFORE WFP. WEATHER SHOULD QUIET SOME NEXT TWO PERIODS AS MAIN SFC SYSTEM PUSHES EAST OF CWA. HOWEVER LARGE AND COLD MID LEVEL CYCLONIC CIRCULATION WITH ROTATING S/W'S SHOULD RESULT IN PERIODS OF CLOUDS. GUIDANCE TEMPS AND PREVIOUS SHIFTS TEMPS ARE SIMILAR AND APPEAR TO BE IN THE BALLPARK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 077/046 064/045 062 311 GCK 076/045 063/043 060 311 EHA 082/047 064/046 065 211 LBL 080/047 064/046 064 311F HYS 078/047 063/043 061 521 P28 079/050 068/047 068 411 .DDC...NONE. CICCONE
In the hours before
Special weather statement, Oct 4, 11:00 AM CDT, 1 hour 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT SUN OCT 04 1998 ...SPOTTERS MAY BE NEEDED GENERALLY EAST OF LINE FROM COLDWATER TO KINSLEY AND NESS CITY THIS AFTERNOON... POTENT UPPER LOW WITH STRONG DEEP LAYER SHEAR PROFILE WILL MOVE INTO SOUTHWESTERN KANSAS THIS AFTERNOON. A SURFACE DRYLINE AHEAD OF A COLD FRONT WILL BE THE FOCUS FOR SCATTERED SEVERE THUNDERSTORMS TO DEVELOP AFTER 3 PM FROM COLDWATER TO GREENSBURG...KINSLEY...NESS CITY ...AND WAKEENEY AND EAST OF THAT LINE. THE STRONG LOW LEVEL SHEAR PROFILE SUGGESTS ALSO A THREAT FOR ISOLATED TORNADOS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ KRUSE
Special weather statement, Oct 4, 11:00 AM CDT, 1 hour 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT SUN OCT 04 1998 ...SPOTTERS MAY BE NEEDED GENERALLY EAST OF LINE FROM COLDWATER TO KINSLEY AND NESS CITY THIS AFTERNOON... POTENT UPPER LOW WITH STRONG DEEP LAYER SHEAR PROFILE WILL MOVE INTO SOUTHWESTERN KANSAS THIS AFTERNOON. A SURFACE DRYLINE AHEAD OF A COLD FRONT WILL BE THE FOCUS FOR SCATTERED SEVERE THUNDERSTORMS TO DEVELOP AFTER 3 PM FROM COLDWATER TO GREENSBURG...KINSLEY...NESS CITY ...AND WAKEENEY AND EAST OF THAT LINE. THE STRONG LOW LEVEL SHEAR PROFILE SUGGESTS ALSO A THREAT FOR ISOLATED TORNADOS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:38 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 47 min |
| Oct 4, 1:32 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 48 min |
| Oct 4, 2:16 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 49 min |
| Oct 4, 2:19 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Oct 4, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.